Signs & Symptoms
Because the three types of prescription drugs have different effects on the body, their symptoms vary greatly.
Someone taking opioids may complain of nausea and constipation. They may also show a slowed breathing rate, as well as drowsiness, confusion, and lack of coordination.
Those taking CNS depressants may show the same symptoms of drowsiness, slowed breathing and confusion, along with difficulty walking, dizziness and slurred speech. They may also have problems remembering things.
People taking stimulants manifest a completely different set of physical symptoms. Look for insomnia, anxiety and even paranoia, high blood pressure and increased body temperature, irregular heartbeat, and reduced appetite.
Even if your loved one’s prescription drugs were prescribed legally, withdrawing from dependence on them can seem overwhelming. The specific symptoms of withdrawal depend on the type of drugs taken, and withdrawal can last anywhere from a few days to several weeks.
Users undergoing withdrawal from prescription pills often experience nausea and vomiting, as well as the feeling of being simultaneously cold and hot. They can feel depressed or anxious and express paranoia.
If your loved one is using opioids, medications are available to help them get through withdrawal with as little pain and discomfort as possible. These medications must be administered by trained medical personnel, preferably in a safe inpatient environment such as we provide at A Better Today.
People taking prescription opioids and other drugs can overdose even when they’re prescribed legally. Some people may take too many painkillers without realizing it, or they may mix sleep medications with alcohol and wind up in trouble.
Signs of a prescription pills overdose include the following:
- Hallucinations or thoughts of suicide
- Extreme sleepiness or passing out
- Rapid heartbeat
- Rambling or slurred speech, mental fogginess, and confusion
- Diarrhea and abdominal pain
- Convulsions and seizure-like symptoms
- Nausea and vomiting
- Chest pain
If your loved one shows signs of overdosing on prescription pills, get them to an emergency room immediately. Emergency personnel may pump their stomach, provide breathing assistance, and administer medications to counteract the overdose if possible.